Glioblastoma multiforme (GBM) is something I never thought would affect our lives. While Bruce’s father passed away in his 50s from heart disease, Bruce’s mother lived to be one month shy of her 98th birthday. Bruce has been a regular swimmer for over 30 years; he runs a nursery, a business requiring movement and activity not seen in most 70 year old men; we hike from spring to fall every year. Bruce isn’t a drinker or a smoker, and we garden and eat very well throughout the year. This diagnosis is baffling.
What brings me here now, aside from Bruce wanting his story told, is that his symptoms were/are not typical of GBM. I’ve detailed what I saw in the fall that lead me to speak up and push our case with our PCP. Those posts, Part I and Part II, can be read HERE and HERE, respectively.
I continue our journey here because awareness about GBM needs to increase.
This brings me to surgery day, the day they removed Bruce’s 6 cm by 4 cm by 4 cm tumor.
Surgery began at 7:30 am, and the surgeon came out to speak with us at 1:30 pm. Bruce did remarkably well. We visited him in the ICU an hour after surgery. He was sitting up, talking, and cognizant of what had happened. We were told between 90 and 95% of the tumor had been removed. He informed me of the typical lifespan of a GBM patient.
Discharge day: we were visited by the neuro oncologist and the social worker before Bruce was released. I look back on this day as the day we may have been ill-informed. We were told to limit our Internet readings, to not seek out complementary treatments such as herbal regimens, even those that have shown promise. We were instructed to follow the standard of care (SOC). I wrote about that in a post called PERSPECTIVES AND HOPE.
I took that advice to heart. I think I was wrong.
Bruce has Atrial Fibrillation. One of his long time medicines has been the blood thinner Warfarin. While not all A-Fib patients require a blood thinner, Bruce has been taking it for many years, more as a safety net. It reduces the risk of a stroke. This day, the 29th, is the day they restarted Bruce’s Warfarin.
I now believe this may have been a near fatal mistake*.
The day before on the 17th, we joined family at my sister’s home to celebrate our mother’s 90th birthday. Bruce seemed normal in every way, talking with family, joking, and having a good time. On this day, the 18th, four of us went for a hike along the Clackamas river. We could not wait to hit the trail since hiking is one of our favorite pastimes.
Bruce very much enjoyed the day. At his request we turned back after an hour, hiking a total of four miles. It was the day I noticed his gait, his movements, the frequent catching a foot on a rock or root. Something was off, and it caused me to sharpen my focus.
Both chemo and radiation began. This was the one month mark after surgery, and time to bring in the big guns.
November 22, Thanksgiving Day
By this day, I was quite worried. Many of the behaviors and symptoms I’d seen in early September had come back. I was beside myself, fearing that the cancer had returned. Two things stick out: Unbeknownst to him, Bruce dropped his wallet on the sidewalk leading up to our son’s front door, and he tilted his dessert plate enough that some of the food fell off. He was regularly misplacing his wallet, keys, and glasses.
He began leaning in his chair; he did not sit up straight. I began noticing left-side weakness, not typical for chemo and radiation. His speech and facial features were normal.
At one point, instead of placing his left arm on top of the table, he used his right hand to grab the sleeve of his left arm to lift the left arm onto the table. He began not using his left side. He could not floss. He could not tie his shoes. He had the hardest time hooking and unhooking the seatbelt. He’d catch his left foot when trying to leave the car. The left leg wasn’t strong enough to lift the foot over the car floor. He very slightly began to drag the left leg. He started using a cane. He moved slowly when he walked.
And yet, his sense of humor was perfectly intact. I asked Bruce and the kids on Thanksgiving Day to turn around so I could take this picture. THREE OF THEM literally turned around.
November 26, 28, and 29
Bruce visited the nurse at the neuro surgeon’s office on the 26th and the cardiologist on the 28th. Neither noticed a thing. By the 29th, I spoke up at the radiologist’s office. I told the associate radiologist who consulted our regular radiologist; both suggested I might be seeing the effect of “radiation induced swelling.” Both suggested we increase the dose of Dexamethasone, a steroid commonly used to reduce swelling. Bruce doubled the dose of Dex on this day.
On Mondays at our typical radiology appointment, we had labs, a scan for positioning, and we saw the radiologist. If the doctor was not going to order another MRI, I would have taken Bruce to an ER. The increased Dex neither helped nor hindered; Bruce was the same.
Thankfully, an MRI was ordered, and fortunately for us, it was scheduled at a hospital on the next day. If not for the left-side weakness which baffled the radiologist, this may have gone another week or so before a doctor took action.
After radiation and a drive to the hospital, the scan revealed a very large hematoma above the previous surgical site. From that point, things moved at lightning speed; a nurse led us to the ER, with Bruce in a wheelchair, and by 4:30, he was in surgery, again.
*And about that Warfarin? We saw the INR, the blood clotting factor, rise to dangerous levels within a span of three weeks. A reading of 1 is normal for most people; for Bruce, because of the A-Fib, they wanted his range to be between 2 and 3. Here’s what happened:
- Nov. 5–INR was 1.7
- Nov. 12–INR was 2.6
- Nov. 26–INR was 4.0
- Dec. 3–INR was 4.3
Warfarin keeps the blood a bit thinner to help decrease the risk of a stroke. With Warfarin, the blood can also become too thin, increasing the risk of a bleed. With brain surgery, there is inherent risk of a brain bleed, but when Warfarin is added, the risk increases further.
We now believe that to guard against a stroke, the doctors started Bruce back on Warfarin to be safe. It could have actually caused the brain bleed and the need for that second, emergency surgery.
Once again, Bruce did not show typical symptoms of someone with brain cancer, or someone going through chemo and radiation.
Next: What happened in the ER that lead us on a goosechase over the Warfarin.
You have to be psychic when dealing with doctors. They are practicing of course. Your husband was lucky you cared about him enough to be observant. I’m glad you caught all of that.
LikeLiked by 1 person
You are so right, Marlene. I believe that my years as a dental hygienist, one that requires attention to detail, came in handy here. My best to you. ❤
LikeLiked by 1 person